Nebraska, 2021

Extreme Cold in Nebraska, February 14 to 16, 2021

February 14 to 16, 2021 · NWS OAX · 30 events in 30 counties and zones

A three day stretch of cold weather resulted in several record cold temperatures were set. Wind chill temperatures between -30F and -40F were observed across most of the area.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A three day stretch of cold weather resulted in several record cold temperatures were set. Wind chill temperatures between -30F and -40F were observed across most of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 13, 11:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 13, 11:26 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1126 PM CST Sat Feb 13 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 250 PM CST Sat Feb 13 2021

The main forecast concerns are snow amounts in southeast NE
tonight into Sunday and the very cold weather with wind chills of
20 below zero to 40 below zero tonight into Tuesday. We expect
the coldest wind chills to be after midnight Sunday night into
Monday morning, then again after midnight Monday night into
Tuesday morning.

Surface analysis this afternoon showed high pressure extending
from southern Canada all the way down into Texas. There were
variable amounts of cloud cover, and temperatures ranged mostly
from around zero to 5 above. The 500 mb pattern today features a
low with heights around 505 decameters over southwest Ontario and
a trough from British Columbia down to Arizona.

Expect that clouds will thicken over the area tonight as lift
moves in from the west. A band of snow should develop from the
west over western and southern NE tonight into Sunday morning,
then fade out with time in the afternoon. Added a few counties
and adjusted the end time of the Winter Weather Advisory for
southeast NE to 6 pm Sunday. Also started the Wind Chill Advisory
a bit earlier this evening in our northern and eastern counties.
Felt amounts that snow amounts could reach upwards of 3 inches in
the advisory. Inched the area with possible measurable snow
northward a bit to Columbus, Fremont, Omaha/Council Bluffs closer
to the northern edge shown by using a blend of 12Z runs of GFS,
RAP and ECMWF. Amounts on the northern edge should be an inch or
less. Look for lows tonight from about -5 to -12 or so, warmest
south and coldest north/northeast parts of the forecast area.

On Sunday, it now looks like the highest potential for measurable
snow is in the morning. For now let the advisory go longer, but we
may be able to end that earlier than 6 pm if trends continue. For
highs, well we currently do not expect anyone to get above zero.

Wind chill watch for Sunday night into Tuesday morning is still on
track and will probably be converted to a wind chill warning at
some point, for the times we expect the worst conditions. Very
cold temperatures are forecast for Sunday night and again Monday
night, so any wind at all will create a strong chill factor.

Some model guidance suggests a weak system moving through the
region for Tuesday afternoon into Tuesday night. For now will keep
close to the POPs suggested by NBM and keep it dry, but we may
need changes to that period as we get closer.

Cold high pressure will slowly move off to the east later in the
week, with a slow moderation of temperatures. The pattern will be
wet or snowy to our south and east. Highs could reach the lower
20s in our western and southern counties by Thursday, and we
should all see highs in the 20s to around 30 in eastern NE and
southwest IA by Friday. We should rise above freezing Saturday, if
the current forecast pattern holds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1118 PM CST Sat Feb 13 2021

Snow is moving into eastern Nebraska as of 5z and will impact LNK.
Model guidance has been trending further south with the snow and
it could very well miss OMA altogether. Though the heavier snow
band looks to stay south of LNK, opted to include an mention of
MVFR conditions given upstream observations at EAR and HDE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Watch from late Sunday night through Tuesday morning
     for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

     Wind Chill Advisory until midnight CST Sunday night for NEZ011-
     012-015>018-031>034-045.

     Winter Weather Advisory until 6 PM CST Sunday for NEZ065-066-068-
     078-088>093.

     Wind Chill Advisory until midnight CST Sunday night for NEZ030-
     042>044-050>053-065>068-078-088>093.

IA...Wind Chill Watch from late Sunday night through Tuesday morning
     for IAZ043-055-056-069-079-080-090-091.

     Wind Chill Advisory until midnight CST Sunday night for IAZ043-
     055-056-069-079-080-090-091.

&&

DISCUSSION...Miller
AVIATION...Pearson
Hazardous weather outlook, Feb 13, 3:25 PM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
325 PM CST Sat Feb 13 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
325 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A winter weather advisory remains in effect for parts of southeast
Nebraska from midnight tonight into Sunday evening for snow
amounts of up to 3 inches. A wind chill advisory will go back into
effect again starting tonight and lasting into Sunday evening,
with values from 20 below to around 30 below zero at times. The
coldest should be in western Iowa and northeast Nebraska.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Overnight wind chills will continue to be hazardous Sunday night
into Tuesday. Wind chill indices could drop into the 25 below to
40 below range Sunday night through Tuesday morning, and a wind
chill watch remains in effect for that period.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Knox

When
February 14, 2:00 AM CST to February 16, 10:00 AM CST
Where
Knox forecast zone
Reported by
Mesonet
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Cedar

When
February 14, 2:00 AM CST to February 16, 10:00 AM CST
Where
Cedar forecast zone
Reported by
Mesonet
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Madison

When
February 14, 2:30 AM CST to February 16, 10:00 AM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Wind chill temperatures at Norfolk reached a valley minimum of -46F.

Extreme Cold/Wind Chill, Burt

When
February 14, 2:30 AM CST to February 16, 10:00 AM CST
Where
Burt forecast zone
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Wind chill temperatures at Tekamah reached a valley minimum of -43F.

Extreme Cold/Wind Chill, Wayne

When
February 14, 3:00 AM CST to February 16, 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Wind chill temperatures at Wayne reached a valley minimum of -39F.

Extreme Cold/Wind Chill, Antelope

When
February 14, 3:00 AM CST to February 16, 9:00 AM CST
Where
Antelope forecast zone
Reported by
Mesonet
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Pierce

When
February 14, 3:00 AM CST to February 16, 9:00 AM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Stanton

When
February 14, 3:00 AM CST to February 16, 9:00 AM CST
Where
Stanton forecast zone
Reported by
Mesonet
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Butler

When
February 14, 5:00 AM CST to February 16, 9:00 AM CST
Where
Butler forecast zone
Reported by
Mesonet
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Douglas

When
February 14, 6:00 AM CST to February 16, 6:00 AM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Wind chill temperatures at Omaha reached a valley minimum of -40F.

Extreme Cold/Wind Chill, Platte

When
February 14, 6:00 AM CST to February 16, 10:00 AM CST
Where
Platte forecast zone
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Wind chill temperatures at Columbus reached a valley minimum of -46F.

Extreme Cold/Wind Chill, Washington

When
February 14, 6:00 AM CST to February 16, 9:00 AM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Wind chill temperatures at Blair reached a valley minimum of -36F.

Extreme Cold/Wind Chill, Colfax

When
February 14, 6:00 AM CST to February 16, 10:00 AM CST
Where
Colfax forecast zone
Reported by
AWOS
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Wind chill temperatures at Columbus reached a valley minimum of -46F.

Extreme Cold/Wind Chill, Seward

When
February 14, 6:00 AM CST to February 16, 9:00 AM CST
Where
Seward forecast zone
Reported by
Mesonet
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Cuming

When
February 14, 7:00 AM CST to February 16, 9:00 AM CST
Where
Cuming forecast zone
Reported by
Mesonet
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Thurston

When
February 14, 7:00 AM CST to February 16, 10:00 AM CST
Where
Thurston forecast zone
Reported by
Mesonet
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Saunders

When
February 14, 7:00 AM CST to February 16, 9:00 AM CST
Where
Saunders forecast zone
Reported by
AWOS
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Wind chill temperatures at Wahoo reached a valley minimum of -42F.

Extreme Cold/Wind Chill, Saline

When
February 14, 7:00 AM CST to February 16, 9:00 AM CST
Where
Saline forecast zone
Reported by
Mesonet
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Lancaster

When
February 14, 7:30 AM CST to February 16, 9:00 AM CST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Wind chill temperatures at Lincoln reached a valley minimum of -49F.

Extreme Cold/Wind Chill, Boone

When
February 14, 8:00 AM CST to February 16, 10:00 AM CST
Where
Boone forecast zone
Reported by
AWOS
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Wind chill temperatures at Albion reached a valley minimum of -50F.

Extreme Cold/Wind Chill, Dodge

When
February 14, 8:00 AM CST to February 16, 9:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Wind chill temperatures at Fremont reached a valley minimum of -43F.

Extreme Cold/Wind Chill, Johnson

When
February 14, 8:00 AM CST to February 16, 9:00 AM CST
Where
Johnson forecast zone
Reported by
Mesonet
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Jefferson

When
February 14, 8:00 AM CST to February 16, 9:00 AM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Sarpy

When
February 14, 9:00 AM CST to February 16, 8:00 AM CST
Where
Sarpy forecast zone
Reported by
AWOS
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Wind chill temperatures at Offutt reached a valley minimum of -35F.

Extreme Cold/Wind Chill, Pawnee

When
February 14, 10:00 AM CST to February 16, 9:00 AM CST
Where
Pawnee forecast zone
Reported by
Mesonet
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Nemaha

When
February 14, 11:00 AM CST to February 16, 9:00 AM CST
Where
Nemaha forecast zone
Reported by
Mesonet
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Personal weather stations and local analysis show extreme cold occurred in the county.

Extreme Cold/Wind Chill, Richardson

When
February 14, 3:00 PM CST to February 16, 9:00 AM CST
Where
Richardson forecast zone
Reported by
ASOS
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Wind chill temperatures at Falls City reached a valley minimum of -40F.

Extreme Cold/Wind Chill, Cass

When
February 14, 3:00 PM CST to February 16, 9:00 AM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Wind chill temperatures at Plattsmouth reached a valley minimum of -33F.

Extreme Cold/Wind Chill, Otoe

When
February 14, 4:00 PM CST to February 16, 8:00 AM CST
Where
Otoe forecast zone
Reported by
AWOS
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Wind chill temperatures at Nebraska City reached a valley minimum of -32F.

Extreme Cold/Wind Chill, Gage

When
February 14, 4:00 PM CST to February 16, 9:00 AM CST
Where
Gage forecast zone
Reported by
AWOS
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Wind chill temperatures at Beatrice reached a valley minimum of -42F.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933831, 933832, 933815, 933816, 933830, 933835, 933836, 933837, 933843, 933807, 933820, 933824, 933842, 933845, 933840, 933841, 933844, 933847, 933808, 933819, 933828, 933846, 933848, 933826, 933849, 933850, 933818, 933821, 933822, 933823.